Alert archive / Ohio / Special Marine Warnings in 2012

Special Marine Warning 49, NWS Cleveland, OH

August 9, 2012

NWS Cleveland, OH issued this special marine warning at Aug 9, 2012, 10:56 PM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 10:56 PM EDT (02:56 UTC)
Expired
Aug 10, 2012, 1:00 AM EDT
In force
2 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

The radar

The Cleveland radar (KCLE), 46 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WHUS51 KCLE 100256
SMWCLE
LEZ144-145-164-165-100500-
/O.NEW.KCLE.MA.W.0049.120810T0256Z-120810T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1056 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  THE ISLANDS TO AVON POINT OH...
* UNTIL 100 AM EDT

* AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS TO
  40 KNOTS...AND CAPABLE OF PRODUCING A WATERSPOUT. THE STORM WAS 
  LOCATED 5 NM NORTHWEST OF HURON...MOVING EAST AT 10 KNOTS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LORAIN HARBOR AND AVON POINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 4145 8273 4151 8272 4158 8260 4167 8259
      4168 8239 4184 8201 4159 8199 4149 8203
      4150 8206 4141 8227 4141 8237 4137 8247
TIME...MOT...LOC 0254Z 281DEG 9KT 4149 8260

$$

KING

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Aug 9, 9:28 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 9, 9:28 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT THU AUG 9 2012

.SYNOPSIS...
LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE ACROSS THE
WESTERN BASIN OF LAKE ERIE FRIDAY.  THE LOW WILL DRIFT INTO THE
CENTRAL GREAT LAKES SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE STORMS IN THE EAST HAVE QUIETED DOWN FOR THE TIME BEING.
DIGGING UPPER ENERGY IS CAUSING NUMEROUS STORMS TO DEVELOP IN
INDIANA AND THE FIRST IS PUSHING INTO EXTREME NW OH.

ACTIVITY WEST OF CWA SHOULD SHIFT EAST THROUGHOUT THE NIGHT. NOT
SURE HOW MUCH WEAKENING WILL TAKE PLACE LATER TONIGHT GIVEN THE
STRONG DYNAMICS. WILL PROGRESS THE BAND EAST BUT TEND TO TAPER DOWN
THE POPS FOR THE LATER PART OF THE NIGHT IN THE CENTRAL PART OF THE
CWA DUE TO LESSER CERTAINTY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
MODELS CONTINUE WITH LOW PRESSURE DRIFTING INTO THE CENTRAL LAKES
AND A SERIES OF WEAK TROUGHS ROTATING ACROSS THE AREA.  IN ADDITION
850 MB TEMPS DIP TO 10C SETTING UP THE POTENTIAL FOR LAKE EFFECT
SHOWERS EAST OF CLEVELAND.  BASED UPON THE UNSETTLED NATURE OF THE
SITUATION CONTINUED WITH A FORECAST OF SCATTERED SHOWERS.  HIGH
PRESSURE FINALLY EJECT SURFACE LOW DURING THE DAY SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH WILL PERSIST OVER THE GREAT LAKES THROUGH THE
EXTENDED. THE STRONGEST PIECE OF ENERGY MOVING THROUGH THIS TROUGH
SHOULD MOVE ACROSS THE REGION ON TUESDAY. THIS MAY BRING A CHANCE OF
THUNDERSTORMS AS EARLY AS MONDAY EVENING ACROSS NW OHIO THEN THE
REMAINDER OF NORTHERN OHIO AND NW PA ON TUESDAY. HIGH PRESSURE WILL
RETURN AT THE SURFACE ON WEDNESDAY WITH DRY CONDITIONS ANTICIPATED.
TEMPERATURES THROUGH THE EXTENDED WILL BE NEAR SEASONAL AVERAGES.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
UPPER LEVEL LOW PRESSURE WILL DROP ACROSS THE AREA OVERNIGHT AND
FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED OVERNIGHT AND
FRIDAY BUT DIFFICULT TO PINPOINT IN TIME AND LOCATION. IN ADDITION
A STATIONARY FRONT WILL TEND TO FOCUS CONVECTION AS LOW PRESSURE
MOVES ACROSS OHIO ALONG THE BOUNDARY OVERNIGHT. BEHIND THE LOW THE
FRONT WILL TURN COLD AND EVENTUALLY MOVE EAST OF THE AREA FRIDAY
AFTERNOON. EXPECT WIDESPREAD MVFR AND SCATTERED IFR OVERNIGHT AND
FRIDAY MORNING IN LOW CLOUDS...FOG...SHOWERS AND THUNDERSTORMS.

.OUTLOOK...NON VFR POSSIBLE FRIDAY NIGHT AND SATURDAY ACROSS NE
OHIO INTO NW PA.

&&

.MARINE...
WINDS ON THE LAKE WILL BE VARIABLE OVER THE NEXT 24 HOURS WITH LOW
PRESSURE TRACKING ACROSS THE LAKE. THE LOW WILL BE IN THE GENERAL
VICINITY OF LAKE ERIE FRIDAY MORNING. THE MORE SIGNIFICANT WIND
SPEEDS AND WAVES ARE EXPECTED TO COME BY FRIDAY EVENING AS THE LOW
LINGERS OVER SOUTHERN ONTARIO. AT THIS POINT WINDS WILL BE SHIFTING
TO THE SOUTHWEST AND WILL STAY STRONG AND FROM THE SOUTHWEST THROUGH
THE DAY SATURDAY. WITH THE COLD AIR ADVECTION COULD EASILY SEE 30
KNOTS DURING THIS PERIOD. WINDS WILL SLOWLY DIMINISH SATURDAY NIGHT
AND SUNDAY AS THE LOW PULLS AWAY AND HIGH PRESSURE BUILDS OVER THE
OHIO VALLEY FOR SUNDAY/EARLY MONDAY. ANOTHER WEAK FRONT IS POSSIBLE
MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/ADAMS
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...TK
MARINE...OUDEMAN
Hazardous weather outlook, Aug 9, 3:48 AM EDT, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT THU AUG 9 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT
WILL BE DAMAGING WINDS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Aug 9, 7:55 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 W MEADVILLE           41.65N 80.19W
08/09/2012  E1.00 INCH       CRAWFORD           PA   TRAINED SPOTTER

            QUARTER-SIZED HAIL OBSERVED FOR 30 SECONDS.

&&

JMAYERS
Local storm report, Aug 9, 9:02 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
902 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     LINESVILLE              41.66N 80.42W
08/09/2012                   CRAWFORD           PA   COUNTY OFFICIAL

            REPORTS OF SEVERAL DOWNED TREES.

0811 PM     TSTM WND DMG     CONNEAUTVILLE           41.76N 80.37W
08/09/2012                   CRAWFORD           PA   COUNTY OFFICIAL

            REPORTS OF SEVERAL DOWNED TREES.

&&

JMAYERS
Local storm report, Aug 9, 9:11 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
911 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             2 NE GAMBIER            40.40N 82.37W
08/09/2012  E1.00 INCH       KNOX               OH   TRAINED SPOTTER

            QUARTER SIZE HAIL IN THE TOWN OF HOWARD.

&&

KING
Local storm report, Aug 9, 9:16 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
916 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             GAMBIER                 40.38N 82.39W
08/09/2012  E1.75 INCH       KNOX               OH   LAW ENFORCEMENT

            SEVERAL REPORTS OF GOLF BALL-SIZED HAIL.

&&

JMAYERS
Local storm report, Aug 9, 9:22 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
922 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             GAMBIER                 40.38N 82.39W
08/09/2012  E1.75 INCH       KNOX               OH   LAW ENFORCEMENT

            SEVERAL REPORTS OF GOLF BALL-SIZED HAIL.

&&

JMAYERS
Local storm report, Aug 9, 10:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1050 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             3 NE SANDUSKY           41.49N 82.67W
08/09/2012  E1.50 INCH       LEZ144             OH   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL REPORTED.

&&

JMAYERS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:45 PM EDTSevere Thunderstorm WarningCLEKnox60 min
Aug 9, 9:00 PM EDTSpecial Marine WarningCLE2 hr
Aug 9, 10:39 PM EDTSevere Thunderstorm WarningCLEErie31 min
Aug 10, 1:02 AM EDTSevere Thunderstorm WarningCLESandusky, Seneca58 min
Aug 10, 2:06 AM EDTSpecial Marine WarningCLE114 min
Aug 10, 2:14 AM EDTSevere Thunderstorm WarningCLEErie, Lorain43 min
Aug 10, 3:40 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake50 min
Aug 10, 4:39 PM EDTAreal Flood AdvisoryCLELake3 hr
Aug 9, 8:16 PM EDTSevere Thunderstorm WarningCLECrawford, Erie48 min

Nearby

Special Marine Warnings in Ohio, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.